Can the pain of PMR be aggravated from a stomach virus?

Posted by lyndee58 @lyndee58, Dec 25, 2022

Last summer I was diagnosed with having PMR. I was placed on Prednisone to manage the pain, but my body could not tolerate this drug due to nasty side effects (i.e. high blood pressures, high blood sugars, increased headaches, constipation) and I was weaned off of Prednisone. After I was weaned off the Prednisone all my former pains came back and has been back since last November (last month).

A week ago today (today is Christmas Day 2022) I came down with a stomach bug. Since the stomach bug happened, my PMR pain has doubled in both my arms and hands and my headaches have increased. Has anyone ever noticed that their PMR pains have worsened when they got sick with a stomach bug or the flu? Is this normal or not?

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

Hi @lyndee58, Welcome to Connect. Am I understanding correctly that you were diagnosed with PMR and then started on prednisone for the pain but had to stop the prednisone due to severe side effects? Did they start you on an alternative treatment to manage the pain? If not, I'm guessing the pain could increase on it's own without the help of a stomach virus/bug.

Have you discussed the increased pain levels and stomach problems/flu symptoms with your doctor?

REPLY
@johnbishop

Hi @lyndee58, Welcome to Connect. Am I understanding correctly that you were diagnosed with PMR and then started on prednisone for the pain but had to stop the prednisone due to severe side effects? Did they start you on an alternative treatment to manage the pain? If not, I'm guessing the pain could increase on it's own without the help of a stomach virus/bug.

Have you discussed the increased pain levels and stomach problems/flu symptoms with your doctor?

Jump to this post

Hi @johnbishop, thank you for welcoming me to Connect. Yes my Rheumatologist tried to give me Plaquenil while weaning me off of Prednisone, but I didn't take it due to side effects. So now I am completely off of Prednisone and rely on OTC pain medications again for my arthritic pains. As for my stomach flu, that began a week ago today. My family doctor knows about the stomach flu, and she told me that I would have to let it run it's course. Today I noticed my PMR pain in both my arms, hands and my headache and pains in my neck and now my eye sight is much worse. I will try to contact my Rheumatologist and see what if anything she can do to help me. I just thought I would ask if the stomach flu could make PMR pain worse or if anyone ever heard of such a thing.

REPLY

Hi @lyndee58, My rheumatologist was always concerned about Giant Cell Arteritis which some people with PMR also get and it can cause loss of vision if left untreated. @tsc may have some information or suggestions on treatments and your symptoms.

Have you mentioned the eye sight being worse to your rheumatologist? Do you have any pain in the scalp or temple areas?

REPLY
@johnbishop

Hi @lyndee58, My rheumatologist was always concerned about Giant Cell Arteritis which some people with PMR also get and it can cause loss of vision if left untreated. @tsc may have some information or suggestions on treatments and your symptoms.

Have you mentioned the eye sight being worse to your rheumatologist? Do you have any pain in the scalp or temple areas?

Jump to this post

Hi @johnbishop GCA was a concern in the beginning, but by the time we found a doctor/surgeon to perform a biopsy on my nerve, I was already taking Prednisone and my Rheumatologist told me that Prednisone was the treatment used to treat GCA.

I am hoping to contact my Rheumatologist this week about my new symptoms. I have tenderness in some spots of my scalp but no pain and no pain in my temple areas at all.

REPLY

I would think that any bug that stimulates the immune system might exacerbate untreated PMR pain. For the time being, as a trial, try MSM to lower at least a few cytokines and see it it helps. Start low and see how it sets with you. Most people do not have side effects but a few people have reported stomach upset. I take 3 gms daily without a problem. Of course, with a stomach bug, you may be more easily upset. It is OTC and GRAS.

REPLY
@lyndee58

Hi @johnbishop GCA was a concern in the beginning, but by the time we found a doctor/surgeon to perform a biopsy on my nerve, I was already taking Prednisone and my Rheumatologist told me that Prednisone was the treatment used to treat GCA.

I am hoping to contact my Rheumatologist this week about my new symptoms. I have tenderness in some spots of my scalp but no pain and no pain in my temple areas at all.

Jump to this post

Hi @lyndee58, I had PMR for about six months before I started with GCA. I was not diagnosed until a year after my symptoms started because my inflammation markers were only slightly elevated. With GCA, my symptoms included a neck so stiff and painful I could not turn my head, extreme fatigue, scalp tenderness where I touched it, which lasted a few weeks, two incidents of not being able to see out of my right eye which lasted about 20 minutes each time, an extremely itchy torso (with no rash) for a couple of weeks, a dry nonproductive cough in the evenings, and short stabbing pains from my ear to my nose, right side. They were like little lightning strikes. It started with a few a day, and the day before my appointment with the rheumatologist, I counted 25. He ordered a biopsy of my temporal artery, which was positive.
My mother-in-law had GCA and her symptoms included problems chewing and night sweats.
The dosage of prednisone prescribed for PMR is usually half of that prescribed for GCA. I started on 40 mg of prednisone about a year and a half ago, with tapering every couple of weeks at the beginning, then more slowly as the dosage lowered. I've been off prednisone for a few months now.
As John mentioned, left untreated, or not treated properly, GCA can cause stroke or blindness so it's important for you to pursue your symptoms with your physician. A friend who is a very good doctor told me that if I ever had problems seeing again to immediately go to the ER. In my experience, different symptoms of GCA came and went for a while.
I wish you the best.

REPLY

I was in remission from my PMR when I caught COVID and then it seemed I relapsed a bit–had some hip and arm pain, so I started taking 3 mg. prednisone. That resolved my pain and I plan to taper off by .5 mg every week. The most that I have ever taken is 10 mg, I think because I had a mild case that only bothered me at night in bed.

REPLY
Please sign in or register to post a reply.